What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 3:07 AM EST, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 23, 3:07 AM EST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
407 AM EDT Fri Jun 23 2023
.SYNOPSIS...
Upper-level low pressure continues to linger over the eastern
United States with a surface warm front moving northwest across
the Mid-Atlantic. This pattern will result in daily chances of
showers and thunderstorms through the weekend, with the
potential for locally heavy rainfall. A cold front approaches
from the west Monday, bringing another chance for thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...
A line of shower and thunderstorms are moving north across the
local area early this morning, bringing some gusty winds and
heavy rain. Forecast sounding show increasing mid- level
instability early this morning, so thunderstorm chance will
continue into this morning. Starting very warm and humid
this morning, with warm front situated over southeast VA.
Temperatures south of the front across southeast VA and
northeast NC have climb into the mid 70 and dew points in the
lower 70s. The warm and humid airmass is expected to continue to
move north across the area this morning.
The upper-level low will slowly move north towards the eastern
Great Lakes. CAMs continue to show more widespread thunderstorms
and shower later this morning and early this afternoon, rotating
around the upper-level low pressure from south to north. While
isolated strong winds are possible in storms, primary threat
today will be heavy rainfall. There is a potential for a few
storms to train over the same areas today. WPC has a marginal
risk for excessive rainfall because of the potential for
localized flooding due to training storms. Rain/storm potential
decreasing from S to N this evening and tonight.
High temperatures will be able to warm in the low 80s for most
by late morning, before widespread afternoon convection likely
prohibits more robust warming into the afternoon. Some
location across Hampton Roads and NE NC may reach the mid to
upper 80s with less cloud cover early on.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...
The upper-level low pressure will remain near the area through
the weekend. In addition, models show lee troughing developing
on Saturday. Temperatures will warm into the mid-upper 80s.
Combined with dew points around 70, plentiful instability should
again be on tap with aftn showers and storms possible. While
showers/storms are possible everywhere, highest PoPs are across
central VA Piedmont, near the lee troughing. Saturday night low
temperatures will be in the mid 60s to lower 70s. Less showers
and storm coverage is expected on Sunday, but more typical for
summer. Pops will increase to 30-40% by the afternoon.
Temperatures will return near summertime normals. Highs will be
in the mid 80s to near 90F.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...
Models continue to be in good agreement regarding early next
week with low pressure moving through the Great Lakes region
into the Northeast Monday into Tuesday, dragging a cold front
across the local area. Thunderstorms are likely along a weak
cold front Monday afternoon into Monday night, and become more
scattered Tuesday with the upper-level moving over the region.
As of now, there is the potential for severe weather Monday
afternoon into Monday night with models already indicating the
potential for ~1500 J/kg of MLCAPE and decent wind shear across
the region. Warm S to SW flow ahead of the front should also
allow for temperatures on Monday to climb into the upper 80s to
around 90. Remaining unsettled with additional chances for
showers and thunderstorms Tuesday with the front likely
lingering near or just offshore of the local area. Wednesday and
Thursday will feature afternoon shower and thunderstorm chances
(~20 to 40% PoPs) with high temperatures in the 80s and lows in
the 60s.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
A warm front is located over southeastern VA. IFR/MVFR cigs
prevail to the N and west of the boundary (RIC/SBY), with
primarily VFR conditions S of the boundary (PHF/ORF/ECG). Deep
southerly flow prevails aloft with an upper low centered W of
the region. Scattered showers and a few tstms are lifting NNE
across central NC and the VA Piedmont and could impact RIC with
brief IFR/LIFR vsby possible in heavy rain. Cigs at RIC/SBY are
expected to be IFR/LIFR tonight into Friday morning, VFR at
ORF/ECG, and are forecast to return to MVFR at PHF, but could
drop to IFR. Scattered showers slowly move E overnight, with
only brief vsby restrictions possible in heavy rain, although
some 3-5sm BR is possible N (mainly at SBY) of the front
overnight. Cigs gradually improve Friday morning, and should
primarily be MVFR/VFR by aftn. The warm front will become more
aligned SSW- NNE Friday aftn, with the potential for
showers/tstms in vicinity of the boundary, especially across
central/e-central VA, with IFR/LIFR vsby possible in heavy rain.
The wind will generally be E/ESE 5-8kt N of the boundary
tonight, and SSE 5-10kt to the S of the front. with the wind
becoming SSW 8-12kt at most sites Friday aftn (outside of
showers/tstms).
Aftn/evening shower/tstm chances persist into the weekend. The
coverage should be less on Saturday/Sunday compared to Friday.
The next chance for widespread showers/tstms returns Monday
ahead of a cold front, and this could potentially linger into
Tuesday.
&&
.MARINE...
As of 310 AM EDT Friday...
An area of low pressure (at the surface and aloft) is tracking N
well to the west of the waters, with the associated warm front
extending E across the mid/upper bay and MD coastal waters. Winds
are generally SSE at 10-15 kt (with gusts to 20 kt) south of the
front, with E-ESE winds of 5-15 kt north of the front. Seas are
3-4 ft, with ~2 ft waves on the bay. Have allowed all SCAs to
expire. The front will move well to the north of the waters
today, with winds becoming S-SSW at ~15 kt later today through
the first part of tonight. While a few gusts to 20 kt are
likely, these are not expected to be frequent enough to warrant SCAs.
Showers/tstms are likely throughout much of the day, which
could result in brief higher gusts. As usual, these brief higher
gusts will be handled with SMWs or MWSs.
Prevailing sub-SCA conditions are expected to continue through the
weekend with southerly winds around 10 kt. Seas will be 3-4 ft
with mainly 1-2 ft waves. A period of low-end SCAs is possible
Mon aftn-Mon night (due to gusty SSW winds) as a low pressure
system tracks well to our north and a cold front approaches from
the west.
&&
.TIDES/COASTAL FLOODING...
As of 310 AM EDT Friday...
Water levels along the Pasquotank River at Elizabeth City and
Chowan River in Edenton continue to hover around minor flood
thresholds. Therefore, the Coastal Flood Advisory has been
extended until 15z/11 AM along the Albemarle Sound and adjacent
rivers. A Coastal Flood Statement has been issued for the high
tide this morning along the tidal Potomac/bay side of the MD Ern
Shore for nuisance to low-end minor flooding. Water levels are
expected to remain below minor flood thresholds after today.
A high rip current risk will continue for all beaches today
(due to lingering E-ENE swell). Will maintain the moderate rip
risk on Saturday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Coastal Flood Advisory until 11 AM EDT this morning for
NCZ015>017-031-032.
VA...None.
MARINE...None.
&&
SYNOPSIS...SW
NEAR TERM...CP/SW
SHORT TERM...CP/SW
LONG TERM...AJB/CP
AVIATION...AJZ/CP
MARINE...ERI
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 23, 4:20 AM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
520 AM EDT Fri Jun 23 2023
MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-240930-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
520 AM EDT Fri Jun 23 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-031-032-240930-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
520 AM EDT Fri Jun 23 2023
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-240930-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
520 AM EDT Fri Jun 23 2023
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 23, 6:44 AM EST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
744 AM EDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Tstm Wnd Gst 1 WSW Cape Charles 37.26N 76.03W
06/23/2023 M47 MPH ANZ632 VA Mesonet
41 Kt gust at Mesonet station XPLT
Plantation Flats.
&&
05Local storm report, Jun 23, 6:45 AM EST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
745 AM EDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM Tstm Wnd Gst 2 SSW Fort Monroe 36.98N 76.32W
06/23/2023 M40 MPH ANZ638 VA Mesonet
35 kt gust at mesonet station WDSV2
Willoughby Deguassing Station.
&&
05Local storm report, Jun 23, 8:11 AM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
911 AM EDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 3 ENE Churchland 36.88N 76.35W
06/16/2023 City of Portsmouth VA Emergency Mngr
The Port of Virginia VIG Terminal sustained
significant wind damage as severe winds
damaged 3 cranes and toppled 100 containers
from their stacks.
&&
joSpecial weather statement, Jun 23, 9:08 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1008 AM EDT Fri Jun 23 2023
NCZ015>017-102-VAZ095-097-098-100-231445-
Eastern Currituck NC-Pasquotank NC-Camden NC-Western Currituck NC-
Norfolk/Portsmouth VA-Northampton VA-Chesapeake VA-Virginia Beach VA-
1008 AM EDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of eastern Camden,
southeastern Pasquotank, Currituck, and southern Northampton
Counties, the southeastern City of Norfolk, the southeastern City of
Chesapeake and the City of Virginia Beach through 1045 AM EDT...
At 1008 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Norfolk International to 6 miles
northeast of Princess Anne to Weeksville. Movement was northeast at
35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibilty and minor flooding
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Virginia Beach and Norfolk around 1015 AM EDT.
Currituck around 1040 AM EDT.
Knotts Island and Corolla around 1045 AM EDT.
Other locations impacted by these storms include Bob White Fork,
Rudee Heights, Princess Anne Plaza, Sigma, Gregory, Pungo, Barco,
Bayside, Kiptopeke and Spences Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3618 7626 3668 7616 3690 7621 3696 7616
3695 7609 3697 7600 3705 7597 3707 7601
3712 7602 3723 7593 3714 7580 3705 7594
3697 7599 3693 7594 3682 7592 3660 7583
3637 7578 3616 7624
TIME...MOT...LOC 1407Z 217DEG 30KT 3693 7610 3682 7597 3620 7616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MMSpecial weather statement, Jun 23, 9:17 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1017 AM EDT Fri Jun 23 2023
NCZ015>017-102-231500-
Eastern Currituck NC-Pasquotank NC-Camden NC-Western Currituck NC-
1017 AM EDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of southeastern Camden,
southeastern Pasquotank and southeastern Currituck Counties through
1100 AM EDT...
At 1016 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Old Trap, or 10 miles southeast of Weeksville, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibilty and minor flooding
possible. Frequent cloud to ground lightning strikes.
This strong thunderstorm will be near...
Old Trap around 1025 AM EDT.
Grandy around 1030 AM EDT.
Other locations impacted by this storm include Jarvisburg, Frog
Island, Powells Point, Poplar Branch, Texas, Glen Cove, Bertha, Goose
Creek and Mamie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3613 7587 3614 7587 3614 7589 3617 7591
3618 7600 3614 7600 3615 7606 3614 7607
3614 7610 3613 7611 3613 7613 3624 7609
3637 7578 3626 7574 3611 7585
TIME...MOT...LOC 1416Z 203DEG 45KT 3610 7603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
Wray